Egypt’s pro-democracy demonstrators say the CS gas being used to disperse them seems more powerful than that used by Cairo police during the popular uprising in February. At one of Tahrir Square’s makeshift hospitals, patients show signs of asphyxiation and experience seizures. Dr Ahmad Sa’ad says he has never seen such symptoms caused by ‘teargas’
Egyptian protesters report stronger teargas is being used in Tahrir Square Link to this video
– Egyptian military using ‘more dangerous’ teargas on Tahrir Square protesters (Guardian, Nov. 23, 2011):
Egyptian security forces are believed to be using a powerful incapacitating gas against civilian protesters in Tahrir Square following multiple cases of unconsciousness and epileptic-like convulsions among those exposed.
The Guardian has collected video footage as well as witness accounts from doctors and victims who have offered strong evidence that at least two other crowd control gases have been used on demonstrators in addition to CS gas.
Suspicion has fallen on two other agents: CN gas, which was the crowd control gas used by the US before CS was brought into use; and CR gas.
Some protesters report having seen canisters marked with the letters “CR” – although the Guardian has not been able to confirm this independently.
Both gases can be more dangerous than CS and can cause unconsciousness and seizures in certain circumstances.
Concern began to emerge over the use of more powerful incapacitating agents after reports of gassed protesters falling unconscious and having attacks of jerking spasms.
Those who have experienced the more powerful gas have described it as smelling different and causing an unusual burning sensation on the skin. Others have complained of rashes.
On Tuesday afternoon al-Jazeera reported that some of the recent deaths in Cairo were believed to have been caused by gas asphyxiation.
In one field clinic, set up in a mosque near Tahrir Square, a Guardian videographer recorded footage of a young man brought in insensible and convulsing, whose symptoms were typical of those seen in recent days in Cairo.
A doctor treating him described both the symptoms and the gases used.
“We have been attacked with four different kinds of gas bombs,” said Dr Ahmad Sa’ad. “I have never seen these ones before because the patients come in with convulsions. I’ve never seen patients like that before. You can see it yourself. You can be 100 metres away from the gas bombs [and it will still affect you].”
Similar reactions were reported earlier this year in Yemen where demonstrators also suffered convulsions after being hit with old stocks of CN gas held by the regime.
Another concern, raised by the group Campaign Against Arms Trade, is over the age of some of the CS gas that has been used by Egyptian security forces. Gas canisters more than five years old can become more toxic, and some canisters that have been used in the last few days are up to a decade old.
Describing the effects of gas, activist Ahmed Salah said he was still coughing blood 15 hours after being exposed to it. “I was wearing a gas mask. My eyes and mouth were covered as was my skin. As soon as the gas came people around me fell on to the ground in convulsions. I felt very weak and dizzy. I couldn’t focus and I started coughing. Coughing up blood.
“People have seen three different kinds of canisters. Most are marked CS but some have seen canisters marked with the letters CR and there is a third canister that has no markings at all.”
According to Salah, gas also appeared to have been pumped into the square on Tuesday evening.
In a statement put out via Twitter, Ramez Reda Moustafa, a neurologist at Cairo’s Ain Shams University, described seeing cases where exposure to gas had “caused extra-pyramidal symptoms [involuntary jerks in extremities and trunk mimicking a convulsive seizure, oculogyric crisis, etc] and little respiratory distress”.
He added: “The type of gas used is still uncertain but it is certainly very acidic and is not the regular teargas used in January.”
Karim Ennarah, who works with the Egyptian Initiative for Personal Rights, has been trying to collect evidence about the gases used in Tahrir and the surrounding area since the weekend, and in what circumstances, amid claims the gases have been used in a way that violates international norms.
“We are still trying to put together what has been going on. We have seen different symptoms and reactions to gas from what we saw in January,” said Ennarah. “I still have not seen a canister with CR markings but there are accounts of people seeing them.
“But we can’t say that it has been confirmed. We have seen more and more videos, however, of people suffering seizures.
“What is clear is that gas has been used differently and far more heavily than was used at the beginning of the year and in enclosed areas like Mohammed Mahmoud. The basic principle of the way the gas is being used is not for riot control but as a punishment and that raises questions of violations of its use.”
Although British companies manufacture and export third-party companies’ teargas – including CR – a check of UK arms licences suggests no permission to export gas to Egypt had been issued since before 1999.